Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 257, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jul 3, 2012, 3:40 PM CDT for Crittenden County, Kentucky; Hardin County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2012, 3:40 PM CDT (20:40 UTC)
- Expired
- Jul 3, 2012, 4:01 PM CDT
- In force
- 21 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hardin County, IL, Crittenden County, KY
The radar
The Paducah radar (KPAH), 72 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
186 WUUS53 KPAH 032040 SVRPAH ILC069-KYC055-032115- /O.NEW.KPAH.SV.W.0257.120703T2040Z-120703T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 340 PM CDT TUE JUL 3 2012 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HARDIN COUNTY IN SOUTHERN ILLINOIS... NORTH CENTRAL CRITTENDEN COUNTY IN WESTERN KENTUCKY... * UNTIL 415 PM CDT. * AT 336 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF ROSICLARE...OR 13 MILES WEST OF STURGIS...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IN THE WARNED AREA INCLUDE... CAVE-IN-ROCK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3744 8797 3733 8819 3753 8833 3759 8818 TIME...MOT...LOC 2040Z 318DEG 20KT 3749 8821 WIND...HAIL 60MPH 1.00IN $$
1 follow-up statement
979 WWUS53 KPAH 032101 SVSPAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 401 PM CDT TUE JUL 3 2012 ILC069-KYC055-032111- /O.CAN.KPAH.SV.W.0257.000000T0000Z-120703T2115Z/ HARDIN IL-CRITTENDEN KY- 401 PM CDT TUE JUL 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARDIN COUNTY IN SOUTHERN ILLINOIS...AND NORTH CENTRAL CRITTENDEN COUNTY IN WESTERN KENTUCKY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED AREA. LAT...LON 3744 8797 3733 8819 3753 8833 3759 8818 TIME...MOT...LOC 2101Z 309DEG 10KT 3748 8815 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:21 PM CDT, 19 minutes earlier.
Area forecast discussion, Jul 3, 3:21 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT TUE JUL 3 2012
.UPDATE...
ISSUED AT 241 PM CDT TUE JUL 3 2012
CONVECTION FIRING A BIT FURTHER SOUTH INTO IL ALONG OUTFLOW
BOUNDARY LYING ACROSS CROWLEYS RIDGE. THEREFORE..NEED TO BRING
SCATTERED POPS A BIT FURTHER SOUTH FOR THE AFTERNOON. MAIN
FORCING NOW WILL LIKELY BE RANDOM O.B. INTERACTIONS WHERE
CONVECTION HAS ALREADY FORMED...AND ALSO FARTHER NORTH ALONG/SOUTH
OF INTERSTATE 64 WHERE E-W AXIS OF 2000 TO 3000 J/KG CAPES LIE.
UPDATE ISSUED AT 118 PM CDT TUE JUL 3 2012
UPDATED THE AFTERNOON STORM CHANCES SIGNIFICANTLY OVER MUCH OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. LIKE MONDAY...CAPES HAVE
BOUNCED BACK INTO THE 2000 TO 2500 J/KG RANGE...THO THE BULK SHEAR
IS NIL. THEREFORE...WOULD NOT BE SURPRISED TO SEE ANOTHER WINDOW
OF PULSE SEVERE STORMS HERE AND THERE IN THE MENTIONED AREAS FROM
AFTERNOON TIL NEAR SUNSET.
UPDATED AVIATION DISCUSSION ALSO.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 241 PM CDT TUE JUL 3 2012
PLEASE SEE ABOVE UPDATE SECTION FOR DISCUSSION LEADING INTO
TONIGHT. UNLIKE LAST NIGHT..WE DO NOT HAVE THE H50 TROF LINGERING
AROUND TO HELP MAINTAIN MUCH CONVECTION AFTER LOSING THE HEATING OF
THE DAY. THEREFORE...WILL RAMP DOWN POPS CONSIDERABLY AS THE
EVENING PROGRESSES.
THEREAFTER...WE TURN THE HEAT BACK UP WITH AVENGEANCE FOR THE
LATTER HALF OF THE WEEK AND INTO THE WEEKEND AS UPPER HIGH RESUMES
CONTROL OVER THE MIDWEST. MOST LOCATIONS WILL START ANOTHER RUN
OF 100 PLUS DEGREE AFTERNOONS WEDNESDAY...LASTING MOSTLY LIKELY
THROUGH AT LEAST THIS SAT.
THE HOTTEST PERIOD LOOKS TO BE THU/FRI AS H85 TEMPS JUMP BACK UP
INTO THE MID 20S C. BIGGEST QUESTION WILL LIE WITH WHAT THE DEW
POINTS DO IN THE AFTERNOONS. MET/MAV MOS SUGGESTS MORE HUMIDITY
THAN IN THE PAST HEAT WAVE. HOWEVER...NAM THERMODYNAMIC PROFILES
SUGGEST A MIX DOWN OF DEW POINTS INTO THE LOWER 60S IN THE PM
HOURS. THIS WOULD KEEP HEAT INDICIES CLOSER TO ACTUAL AIR TEMPS.
WHAT WORRIES ME A BIT IS THAT EVEN WHERE DECENT MIXING HAS
OCCURRED TODAY...SFC DEW POINTS HAVE REMAINED IN THE 65 TO 70
RANGE. ON THE OTHER HAND...LOOKING DOWN INTO TN AND AL /WHICH MAY
END UP AS OUR SOURCE REGION ONCE THE H50 HIGH RETROGRADES NW/ AFTN
DEW PINTS ARE CURRENTLY IN THE 55 TO 60 RANGE. WHICH DEW POINTS WE
END UP WITH WILL DETERMINE WHETHER WE KEEP HI VALUES IN THE 103
TO 106 RANGE..OR SOME LOCATIONS SOAR INTO THE 100 TO 115 RANGE.
EITHER WAY...IT IS GOING TO STAY DARN HOT THROUGH SAT...AND WILL
NOW EXTEND THE EXCESSIVE HEAT WARNING THROUGH THAT TIME FRAME.
LOOK FOR LITTLE TO NO RAIN THROUGH THIS PERIOD. DROUGHT WILL
WORSEN MOST AREAS.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 241 PM CDT TUE JUL 3 2012
THE GFS/ECMWF ENSEMBLE MEANS CONTINUE TO BE IN DECENT AGREEMENT IN
THE EXTENDED PERIODS. FRI AND SAT...THE EXPANSIVE RIDGE ALOFT WILL
BE BACK IN FORCE...AND THE LOW LEVEL PRESSURE GRADIENT WILL BE MORE
SLACK THAN IT WAS EARLIER IN THE WEEK. THUS...DESPITE SOME PCPN
INDICATED BY SEVERAL MODELS...THE BELIEF IS THAT THIS PERIOD WILL BE
DRY AND HOT. AN EXCESSIVE HEAT WARNING WILL EXTEND INTO SAT...BASED
ON THE LENGTH OF TIME THAT HEAT INDICES ARE BETWEEN 102 AND 106.
BY SUNDAY...THE DOMINANT RIDGE OVER THE SRN CONUS WILL BEGIN TO BE
SUPPRESSED BY MID LEVEL NRN STREAM HEIGHT FALLS IN THE ERN HALF OF
THE COUNTRY. THE GFS/GEM DETERMINISTIC MODELS WERE FASTER WITH THE
HEIGHT FALLS ACROSS THE PAH FCST AREA THAN THE ECMWF. THUS...A
LIMITED CHANCE OF SHOWERS/ TSTMS...MAINLY IN THE EAST...WERE LEFT IN
THE FORECAST FOR SUNDAY AND SUNDAY NIGHT.
BY MON...THE GFS DEPICTED A SFC WIND SHIFT/COLD FRONT PASSING
THROUGH THE REGION MORE THAN 24 HOURS AHEAD OF THE ECMWF/S
DEPICTION. TO ACCOMMODATE FOR THE DIFFERENCES IN TIMING...MON/TUE WE
WENT WITH BLENDED POPS...WHICH RAMPED UP THROUGH TUE. FOR NOW...OUR
FORECAST WILL HAVE THE WIND SHIFT/FROPA EARLY ON TUE. WE ATTEMPTED
TO FORECAST TEMPS THAT MADE SENSE WITH THIS SCENARIO. MAX TEMPS
SHOULD DROP INTO THE MIDDLE 90S BY MON...AND INTO THE LOWER 90S BY
TUE...WITH A CORRESPONDING DROP IN OVERNIGHT TEMPS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 241 PM CDT TUE JUL 3 2012
MAIN SITE PRONE TO SCATTERED THUNDERSTORMS WILL BE AROUND THE KCGI
AREA THIS AFTERNOON. BE PREPARED FOR ERRATIC AND GUSTY WINDS IN
EXCESS OF 30 TO 40 KTS...AND DIME TO QUARTER SIZED HAIL IF STRONG
STORMS FORM. BELIEVE RIGHT NOW IS THAT MOST OF THE ORGANIZED
CONVECTION WILL STAY WEST OF KEVV AND NORTH OF KPAH...THO ISOLATED
BRIEF CELLS CANNOT BE RULE OUT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ075>078-
080>094.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MOZ076-086-
087-100-107>112-114.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR INZ081-082-
085>088.
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KYZ001>022.
&&
UPDATE...MEFFERT
SHORT TERM...MEFFERT
LONG TERM....DB
AVIATION...MEFFERT/CWHazardous weather outlook, Jul 3, 1:18 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 118 PM CDT TUE JUL 3 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 118 PM CDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON INTO EARLY EVENING...SPREADING MAINLY FROM SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS TO NEAR THE WABASH RIVER VALLEY. SOME OF THESE STORMS MAY REACH SEVERE LEVELS DUE TO VERY UNSTABLE CONDITIONS IN PLACE. ISOLATED DAMAGING WIND GUSTS AND DIME TO QUARTER SIZED HAIL MAY ACCOMPANY THE STRONGER STORMS...ALONG WITH TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND DEADLY LIGHTNING. THUNDERSTORM COVERAGE SHOULD BE MORE ISOLATED OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA. IN ADDITION...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA. PLEASE REFER TO THE WARNING PRODUCT FOR MORE DETAILS. FINALLY...AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE QUAD STATE. NUMEROUS BURN BANS ARE IN PLACE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE EXCESSIVE HEAT WARNING CONTINUES THROUGH FRIDAY...AND MAY NEED TO BE EXTENDED INTO NEXT WEEKEND. PLEASE REFER TO THE WARNING PRODUCT FOR MORE DETAILS. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT OVER THE EASTERN SECTIONS OF THE QUAD STATE REGION ON WEDNESDAY. PRECIPITATION CHANCES WILL BE VERY LOW...AND COVERAGE WILL BE RATHER LIMITED SHOULD ACTIVITY DEVELOP. THUS NO BONAFIDE RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING EXTREME DROUGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EARLY EVENING...ESPECIALLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:50 PM CDT | Flash Flood Warning | PAH | Daviess | 3 hr |
| Jul 3, 1:39 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski | 36 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.